A new point of view on the mathematical structure of Maxwell's equations

TitleA new point of view on the mathematical structure of Maxwell's equations
Publication TypeJournal Articles
Year of Publication1993
AuthorsMayergoyz ID, D'Angelo J
JournalMagnetics, IEEE Transactions on
Pagination1315 - 1320
Date Published1993/03//
ISBN Number0018-9464
Keywordsanalysis;partial, conditions;boundary, conducting, differential, discretizations;mathematical, element, EM, equations;, equations;boundary, equations;boundary-value, equations;perfect, example;partial, Maxwell's, plate;plane, problems;electromagnetic, problems;finite, scattering;finite, scattering;Maxwell, structure;numerical, thin, value, wave

It is emphasized that the Maxwell equations have a peculiar mathematical structure which leads to boundary value problems with an overspecified number of partial differential equations and an underspecified number of boundary conditions. An attempt is made to reduce these boundary value problems to standard mathematical formulations with equal numbers of partial differential equations and boundary conditions. It is demonstrated that these formulations have some attractive features which appreciably facilitate their finite element discretizations. A numerical example involving scattering of plane electromagnetic waves from a perfect conducting thin plate illustrates the discussion